South Carolina, 2002

Flash Flooding in South Carolina, August 29, 2002

August 29, 2002 · NWS CHS · 4 events in 2 counties and zones

A persistent trough of low pressure remained close to the coastal plains of Georgia and South Carolina for several days. Rainfall was very heavy at times.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A persistent trough of low pressure remained close to the coastal plains of Georgia and South Carolina for several days. Rainfall was very heavy at times. With some areas receiving 2 to 4 inches of rain from the 24th through the 28th, the ground became saturated as rain continued into the 29th and 30th. As much as 6 to 8 inches of rain fell across portions of Dorchester and Colleton Counties on the 29th which led to significant flooding of low lying places, places with poor drainage, and water getting into homes and businesses. Additionally, water was as much as several feet deep on some roads, including portions of Interstate 26 in Dorchester County near Harleyville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 29, 8:57 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 29, 8:57 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
957 AM EDT THU AUG 29 2002

ZFP:
12Z CHS RAOB HAD ANOTHER ROUGH RIDE IN CONVECTION THIS MORNING AND
OUR SOUNDING WAS TRUNCATED WITH SOME QUESTIONABLE DATA. SFC OBS AND
STLT DATA SHOW THE EFFECTS OF HIGH PRES WEDGING DOWN THE SE COAST
WITH WDSPRD LOW CLOUDINESS AND A WELL DEFINED COASTAL TROF ACROSS
THE COASTAL WATERS.

WATER VAPOR IMAGERY CONFIRMS THE 06Z ETA/AVN DEPICTION OF A NWD
LIFTING SHORT WAVE OVER OUR REGION TDA WITH RADAR INDICATING
NUMEROUS SHOWERS AND TSTMS BLANKETING ALL OF OUR COASTAL WATERS.
THIS ACTIVITY WILL CONTINUE TO MOVE NWD THIS AFTN DEPOSITING LOCALLY
HEAVY RNFL ALONG THE COAST OF SOUTH CAROLINA. SHORT TERM GUIDANCE
INDICATES THE ERN EDGE OF THE WEDGE SHOULD ERODE LATER TDA WITH
MOISTURE CONVERGENCE TRANSLATING TO OUR NWRN INLAND COUNTIES
SPARKING SHOWERS AND TSTMS WITH OCNL DOWNPOURS. THE BEST CHC OF RAIN
ACROSS SE GEORGIA SHOULD BE CONFINED ALONG AND E OF INTERSTATE 95
THIS AFTN...BUT INLAND COVERAGE COULD INCREASE IF LOW CLOUDS THIN IN
TIME.

WILL UPDATE ZONE FORECASTS TO INDICATE CATEGORICAL POPS SOUTH
CAROLINA COAST AND ADJUST POPS A BIT ELSEWHERE. TEMPS ARE TRICKY AND
WILL PROBABLY LOWER A BIT IN PLACES WITH THE RNFL AND LOW CLOUDS.
WILL CONTINUE MENTION OF RAIN HEAVY AT TIMES IN OUR NRN AND SRN
COASTAL ZONES AND REISSUE OUR SPECIAL WEATHER STATEMENT.

CWF:
WILL INCREASE PCPN COVERAGE TO CATEGORICAL WITH LOWER VSBYS IN TSTMS
THIS AFTERNOON. WILL MAKE MINOR INITIALIZATION CHANGES BUT EXPECT
SE FLOW TO PREVAIL THIS AFTN ALL WATERS.

CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Aug 29, 9:45 AM EST, 1 hour 30 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT THU AUG 29 2002

...HEAVY RAIN AND MINOR FLOODING POSSIBLE ALONG SOUTHEAST GEORGIA
AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON THROUGH FRIDAY...

A PERSISTENT TROUGH OF LOW PRESSURE ALONG THE COAST OF GEORGIA AND
SOUTH CAROLINA WILL REMAIN NEARLY STATIONARY THIS AFTERNOON THROUGH
FRIDAY. AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA...THE
TROUGH OF LOW PRESSURE WILL REMAIN THE FOCUS FOR THE DEVELOPMENT OF
RAIN AND THUNDERSTORMS ACROSS THE AREA THROUGH FRIDAY. AT THIS
TIME...THE BULK OF THE HEAVIEST PRECIPITATION IS EXPECTED TO FALL IN
AREAS ALONG AND EAST OF INTERSTATE 95...HOWEVER MOST LOCATIONS
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA COULD RECEIVE
SOME MUCH NEEDED RAINFALL.

WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME...
INCREASING RAIN TOTALS ESPECIALLY EAST OF INTERSTATE 95...WILL
INCREASE THE THREAT FOR FLOODING. RESIDENTS LIVING NEAR FLOOD PRONE
AREAS...SHOULD TAKE THE NECESSARY PRECAUTIONS IN CASE FLOOD WATCHES
OR WARNINGS ARE ISSUED FOR YOUR AREA. MOTORISTS NEED TO USE EXTRA
CAUTION WHILE DRIVING...AS PONDING OF WATER WILL MAKE DRIVING
TREACHEROUS.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

ST
Special weather statement, Aug 29, 9:47 AM EST, 1 hour 28 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-292000-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE CHARLESTON SC
1047 AM EDT THU AUG 29 2002

...HEAVY RAIN AND MINOR FLOODING POSSIBLE ACROSS SOUTHEAST GEORGIA
AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON THROUGH FRIDAY...

A PERSISTENT TROUGH OF LOW PRESSURE ALONG THE COAST OF GEORGIA AND
SOUTH CAROLINA WILL REMAIN NEARLY STATIONARY THIS AFTERNOON THROUGH
FRIDAY. AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA...THE
TROUGH OF LOW PRESSURE WILL REMAIN THE FOCUS FOR THE DEVELOPMENT OF
RAIN AND THUNDERSTORMS ACROSS THE AREA THROUGH FRIDAY. AT THIS
TIME...THE BULK OF THE HEAVIEST PRECIPITATION IS EXPECTED TO FALL IN
AREAS ALONG AND EAST OF INTERSTATE 95...HOWEVER MOST LOCATIONS
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA COULD RECEIVE
SOME MUCH NEEDED RAINFALL.

WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME...
INCREASING RAIN TOTALS ESPECIALLY EAST OF INTERSTATE 95...WILL
INCREASE THE THREAT FOR FLOODING. RESIDENTS LIVING NEAR FLOOD PRONE
AREAS...SHOULD TAKE THE NECESSARY PRECAUTIONS IN CASE FLOOD WATCHES
OR WARNINGS ARE ISSUED FOR YOUR AREA. MOTORISTS NEED TO USE EXTRA
CAUTION WHILE DRIVING...AS PONDING OF WATER WILL MAKE DRIVING
TREACHEROUS.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

ST
Special weather statement, Aug 29, 9:47 AM EST, 1 hour 28 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-292000-

SPECIAL WEATHER STATEMENT...CORRECTED HEALINE
NATIONAL WEATHER SERVICE CHARLESTON SC
1047 AM EDT THU AUG 29 2002

...HEAVY RAIN AND MINOR FLOODING POSSIBLE ACROSS SOUTHEAST GEORGIA
AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON THROUGH FRIDAY...

A PERSISTENT TROUGH OF LOW PRESSURE ALONG THE COAST OF GEORGIA AND
SOUTH CAROLINA WILL REMAIN NEARLY STATIONARY THIS AFTERNOON THROUGH
FRIDAY. AS WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA...THE
TROUGH OF LOW PRESSURE WILL REMAIN THE FOCUS FOR THE DEVELOPMENT OF
RAIN AND THUNDERSTORMS ACROSS THE AREA THROUGH FRIDAY. AT THIS
TIME...THE BULK OF THE HEAVIEST PRECIPITATION IS EXPECTED TO FALL IN
AREAS ALONG AND EAST OF INTERSTATE 95...HOWEVER MOST LOCATIONS
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA COULD RECEIVE
SOME MUCH NEEDED RAINFALL.

WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME...
INCREASING RAIN TOTALS ESPECIALLY EAST OF INTERSTATE 95...WILL
INCREASE THE THREAT FOR FLOODING. RESIDENTS LIVING NEAR FLOOD PRONE
AREAS...SHOULD TAKE THE NECESSARY PRECAUTIONS IN CASE FLOOD WATCHES
OR WARNINGS ARE ISSUED FOR YOUR AREA. MOTORISTS NEED TO USE EXTRA
CAUTION WHILE DRIVING...AS PONDING OF WATER WILL MAKE DRIVING
TREACHEROUS.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

ST

The radar

The Charleston,SC radar (KCLX), 42 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Colleton

When
August 29, 11:15 AM EST to 2:45 PM EST
Where
Colleton County, Canadys
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.843, -80.650 (the zone’s center; the record gives no point)

Flash Flood, Dorchester

When
August 29, 12:10 PM EST to 1:30 PM EST
Where
Dorchester County, 2 mi E of Harleyville
Reported by
LAW ENFORCEMENT
Coordinates
33.080, -80.406 (the zone’s center; the record gives no point)

Flash Flood, Dorchester

When
August 29, 1:30 PM EST to 2:20 PM EST
Where
Dorchester County, Harleyville
Reported by
NEWSPAPER
Coordinates
33.080, -80.406 (the zone’s center; the record gives no point)

Flash Flood, Dorchester

When
August 29, 1:30 PM EST to 2:30 PM EST
Where
Dorchester County, St George
Reported by
NEWSPAPER
Coordinates
33.080, -80.406 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2002Every state in 2002This day in weather historyWarnings in South Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312411, 5312408, 5312409, 5312410.